Tremor

Hi everyone,

I was wondering if someone could help me with this. I am on a variety of medications for my asthma (aren't we all?!) and I have developed a tremor in my hands, arms, and legs. I don't seem to have it when resting, although I do get the occasional spasm/jerk. But if I am trying to write, hold an object etc it just never stops! I figured it was just something that would get better with time, but its about a month on and it seems to be getting worse!

I haven't had any changes in medication in the past few months so I don't think that's what has triggered it, but I don't know. Does anyone else suffer with a tremor?

I work in an operating theatre and not only are my colleagues noticing (and telling me not to be nervous - as I've only been there for 6 weeks or so), but it looks terrible for the patient too! How can I reassure a nervous/terrified patient when I'm trying to hold their hand and I'm shaking!

Is this just a side-effect that has been late to appear?

Chukk

2 Replies

oldestnewest
  • I work in an operating theatre and not only are my colleagues noticing (and telling me not to be nervous - as I've only been there for 6 weeks or so), but it looks terrible for the patient too! How can I reassure a nervous/terrified patient when I'm trying to hold their hand and I'm shaking!

    I think the worst thing about a tremour is the way it makes people mis-read one. I have an essential/familial tremour that comes and goes. I've had the tremour at least since I was 12 when a friend noticed my hands shaking during a card game. Sometimes it is barely noticeable and sometimes it is so bad that I can't hold a spoon steady and I have to be extra careful if I have a hot cup of coffee or tea in my hand.

    When its bad I also get people thinking that I'm nervous when I'm not. I once got detained in the airport because of the tremour - a security person thought I might be a terrorist anxious about the nefarious deed I was about to do.

    As for what is causing your tremour, perhaps a chat with your doctor in order? There are many possible causes and I don't think it would be wise for anyone to guess over the internet.

    Some things that can cause ""benign"" tremours (benign meaning it isn't a sign of some serious neurological issue - the results of even a ""benign"" tremour can still be very annoying and problematic):

    * relievers and combination inhalers (ICS + long acting broncho-dialator - LABA ) : ventolin and the LABAs in the most common combination inhalers are beta-antagonists. Beta-antagonists can worsen an existing essential tremour or cause some people to temporarily develop one while the ventolin is in their system.

    * essential tremour - often runs in families and becomes stronger as people get older.

  • Hi Beth,

    I, too, am not keen on trying to ""diagnose"" over the internet, but was simply wondering if anyone else had the same sort of problems! And I agree, I hate the way it makes people mis-read you. I am not nervous (even in theatre) but it must look like that. The more I try to stop it, the worse it gets and, like you, have to be careful when handling hot drinks or pouring boiled veg into a strainer, and I am dreading when the time comes to train how to cannulate at work especially when I struggle to get an IV line into the IV bag!!!

    I am reluctant to see the gp about this in case they think I'm just being stupid (or there's nothing they can do to help me), but it really is annoying, from both a personal and an educational point of view (since I am at university and in theatre).

    Thanks,

    Chukk

You may also like...